Venous gangrene in a patient with metastatic cancer of the colon after chemotherapy

A 65-year-old male with colorectal cancer cT3N2M0 received concurrent chemoradiotherapy, and surgery and post-operative chemoradiotherapy for colorectal cancer ypT3N2M0 at the end of treatment in 2003. During follow-up visits at open-patient department in 2004, cystorectal fistula was suspected based on the complaints of terminal dribbling and gas passage from the urethra. Abdominal computed

Sensitive image, click to unblur and zoom

tomography (CT) scan revealed pericecal soft tissue infiltration into the presacral and retrovesical spaces, with extension to the posterior wall of the urinary bladder and thickening of the rectal wall in 2005 (Fig. 1). Pathological examination of the biopsy material obtained by colonoscopy showed tubular adenoma. Abdominal CT and colonoscopy were repeated twice during 2006–2007 with no diagnosis of a definitive malignancy. Positron emission tomography (PET)/CT scan in 2007 revealed a lesion with irregularly increased fluorodeoxyglucose (FDG) activity in the presacral space which appeared to be urine leaking from the cystorectal fistula; however, the possibility of concomitant malignancy (local recurrence) still could not be ruled out. In 2008, the patient developed bilateral hydronephrosis and percutaneous nephrostomy (PCN) was performed. PET/CT scan in 2015 revealed areas with intensely increased FDG uptake in the pelvis, with increased standardized uptake values in the delayed study; these findings were highly suspicious of rectal cancer. In addition, the patient’s carcinoembryonic antigen (CEA) level was increased from 7.9 ng/ml in Apr 2015 to 18.1 ng/ml on August 25, 2015. Furthermore, urine drainage to bilateral PCNs was observed. These findings, contrary to previous evaluations, provided strong evidence for rectal cancer diagnosis. However, the patient refused biopsy and agreed to receive chemotherapy (see Fig. 2).

Sensitive image, click to unblur and zoom


The patient started FOLFOX chemotherapy at another institute on September 14, 2015. However, he suddenly lost consciousness and his blood pressure plummeted; the electrocardiogram monitor showed ventricular tachycardia. After cardiopulmonary resuscitation, he regained spontaneous circulation and was transferred to our hospital. The laboratory data were as follows: white blood cells, 10200/μl; hemoglobin, 9.7 g/dl; platelets, 314000/μl; prothrombin time, 15.7 s; activated partial thromboplastin time (aPTT), 37.3 s; potassium, 6.3 mmol/l; blood urea nitrogen, 63 mg/dl; creatinine, 3.03 mg/dl; blood gas pH, 7.22; partial pressure of carbon dioxide, 15.4; bicarbonate, 6.4; lactate, 13.6 mmol/l; uric acid, 15.9 mg/dl. He was diagnosed with cardiogenic shock and acute kidney injury, and was subsequently provided hemodialysis. However, both of his hands became blue and swollen. Limb ischemia due to shock was suspected. However, cyanosis and swelling of hands progressed, and cyanosis became irreversible despite stable vital signs bilateral radial arteries were palpable. Thus, ischemic injury or thrombosis of small arteries was suspected. Heparin was administered by pump with hemodialysis, and was titrated to keep aPTT of 70–90s. Heparin was stopped 3 days after discontinuing hemodialysis. Laboratory tests revealed anti-thrombin III at 79.3%, protein C activity at 87.9%, and protein S antigen at 78.7%. Doppler ultrasonography showed no evident venous thrombus formation in lower extremities; however, upper extremity veins were not assessed. The patient was diagnosed with ischemic injury due to shock. Unfortunately, his lesions progressed with further swelling and bulla formation. Because of the potential development of compartment syndrome that could complicate tissue necrosis, a surgeon was consulted who suggested fasciotomy but not angiography because of the evident gangrenous changes. Fasciotomy was arranged for both hands 12 days after initial changes were noted. On day 22, the right hand became gangrenous , which was amputated with muscle and fasciocutaneous flaps. Pathological examination of the amputated right hand revealed that the skin and underlying soft tissue of the hand and the forearm had focal gangrenous changes with necrosis and extensive mixed leukocytic infiltrate. Verhoeff–Van Gieson staining showed multiple foci of veins with organizing as well as organized thrombi. The ulnar and radial arteries showed mild atherosclerosis with mildly thickened intima and degenerated media. The patient’s left hand remained stable after fasciotomy.

Leave a Reply

Your email address will not be published.

Auto closing in 2 seconds
Auto closing in 2 seconds